Polypharmacy Factors Pt 2

This is #2 in the series about why we should be concerned with seniors taking so many pills.  Today it’s: What’s Polypharmacy and why seniors need to be treated differently.

Polypharmacy is defined as the use of multiple medications or the administration of more than are clinically indicated; some authorities define it as when more than four drugs are taken.

Research reports seniors feel better and live longer when on fewer drugs.  Although drugs have helped many patients, taking too many produces more side-effects and fewer benefits.

There are over 500 studies published about this issue; the following is a sample of concerns:

Polypharmacy increases the risk of having to live in a nursing home, having more difficulty walking, more illnesses and hospitalizations, and dying sooner than expected.

When those over 80 years of age have a drug reaction, 25% will need admission to hospital.

Up to 52% of seniors take at least one Potentially Inappropriate Medication [PIM] (see below).

In nursing homes, every $1 spent on a medication triggers $1.33 spent on treating its side-effects!

71% of Adverse Drug Reactions [an ADR is a side-effect from a drug] are avoidable or potentially avoidable.  The following factors increase the risk of an ADR:

Having more than five chronic conditions (diabetes, heart disease, Parkinson’s, etc);

Taking a combined total of more than 12 doses of drugs each day;

The more drugs taken, the greater the risk of an ADR – on 2 meds, there’s a 6% risk, on 5, it’s 50%, and on 8 meds, 100% will have an ADR!

Having had a previous drug reaction;

Being underweight; over age 85; or having chronic kidney disease.

Seniors are not simply ‘older’ adults.  As we age, our metabolism slows and changes, altering the drugs’ effects. Therefore, because most drug research is based on ‘younger’ (as in under age 65, and metabolically different) people, it is inappropriate to apply the results to elders; not only will they have different results, they have more  drug-related problems—such as an increase in falls/fractures, confusion, delirium, and malaise [“don’t feel good”].

Next:  #3.  Drugs to avoid:  Beer’s List of Potentially Inappropriate Medications [PIM’s].